FDA Changes Labeling Requirements to Protect Children from Pain & Cough Medicines
On Thursday, April 20th, the FDA issued a statement announcing a number of changes that are being made to the labeling requirements for two opioids – codeine and tramadol. The Agency’s statement notes that both products are found in various prescription pain medications; additionally, codeine can also be found in some prescription and over-the-counter (OTC) cough medications.
Serious side effects are associated with the use of both codeine and tramadol, including slowed or difficulty breathing and even death. FDA states that these risks are increased in children under 12 years of age, which is the reason behind the labeling changes being mandated. Furthermore, FDA states that the health and safety of children is a top priority of the Agency, and notes that it is making these changes “to help better protect children from serious risks associated with these medicines.”
History with FDA
In 2013, “FDA added a Boxed Warning to the codeine drug label cautioning against prescribing codeine to children of any age to treat pain after surgery to remove tonsils or adenoids.” In July 2015 and September 2015, the Agency issued Drug Safety Communications, warning consumers of the risk of serious breathing problems experienced by some children who metabolized codeine and tramadol much faster to their active form than usual. This increased digestion is called ultra-rapid metabolism, and has the potential to cause dangerously high levels of the substance in the bodies of children too quickly.
New Labeling Requirements
In addition to the previous restrictions placed on the substance, the following are now being added:
- FDA’s strongest warning, called a Contraindication, to the drug labels of codeine and tramadol alerting that codeine should not be used to treat pain or cough and tramadol should not be used to treat pain in children younger than 12 years.
- A new Contraindicationto the tramadol label warning against its use in children younger than 18 years to treat pain after surgery to remove the tonsils and/or adenoids.
- A new Warningto the drug labels of codeine and tramadol to recommend against their use in adolescents between 12 and 18 years who are obese or have conditions such as obstructive sleep apnea or severe lung disease, which may increase the risk of serious breathing problems.
- A strengthened Warningto mothers that breastfeeding is not recommended when taking codeine or tramadol medicines due to the risk of serious adverse reactions in breastfed infants. These can include excess sleepiness, difficulty breastfeeding, or serious breathing problems that could result in death.
FDA’s recent Drug Safety Communication states that the Agency will continue to monitor this safety issue. Furthermore, it notes that the Agency is considering pursuing “additional regulatory action for the OTC codeine products that are available in some states. OTC codeine products are available in combination with other medicines for cough and cold symptoms.”